Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 96, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2019, 8:22 PM CDT for 4 counties in Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2019, 8:22 PM CDT (01:22 UTC)
- Expired
- Jun 25, 2019, 9:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clarke County, IA, Lucas County, IA, Madison County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 8:40 PM CDT | HAIL 1 | 4 Nnw Osceola, IA | RELAYED VIA BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:08 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1816 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted.
946
WUUS53 KDMX 260122
SVRDMX
IAC039-117-121-181-260200-
/O.NEW.KDMX.SV.W.0096.190626T0122Z-190626T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
822 PM CDT Tue Jun 25 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Lucas County in south central Iowa...
Southeastern Madison County in south central Iowa...
Northern Clarke County in south central Iowa...
Southern Warren County in south central Iowa...
* Until 900 PM CDT.
* At 822 PM CDT, a severe thunderstorm was located 8 miles northwest
of Lakeside Casino, or 9 miles northwest of Osceola, moving east at
40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Osceola, Lakeside Casino, New Virginia, Lacona, Lucas, Woodburn and
Chariton Municipal Airport.
This includes Interstate 35 between mile markers 34 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4106 9401 4115 9401 4116 9402 4123 9333
4119 9333 4095 9336
TIME...MOT...LOC 0122Z 270DEG 35KT 4113 9391
HAIL...1.00IN
WIND...<50MPH
$$
Boksa1 follow-up statement
307
WWUS53 KDMX 260135
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
835 PM CDT Tue Jun 25 2019
IAC181-260144-
/O.CAN.KDMX.SV.W.0096.000000T0000Z-190626T0200Z/
Warren IA-
835 PM CDT Tue Jun 25 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WARREN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Iowa.
LAT...LON 4105 9392 4116 9391 4116 9341 4115 9334
4095 9336
TIME...MOT...LOC 0134Z 282DEG 27KT 4110 9381
$$
IAC039-117-121-260200-
/O.CON.KDMX.SV.W.0096.000000T0000Z-190626T0200Z/
Lucas IA-Madison IA-Clarke IA-
835 PM CDT Tue Jun 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN LUCAS...SOUTHERN MADISON AND NORTHERN CLARKE COUNTIES...
At 834 PM CDT, a severe thunderstorm was located near Lakeside
Casino, or near Osceola, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Osceola, Lakeside Casino, Lucas, Woodburn and Chariton Municipal
Airport.
This includes Interstate 35 between mile markers 34 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4105 9392 4116 9391 4116 9341 4115 9334
4095 9336
TIME...MOT...LOC 0134Z 282DEG 27KT 4110 9381
HAIL...1.00IN
WIND...<50MPH
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:35 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 25, 6:35 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 635 PM CDT Tue Jun 25 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 318 PM CDT Tue Jun 25 2019 The primary concerns through the period will be ill-defined convective trends in increasing instability over the next several days, and a prolonged heat and humidity episode with temperatures nudging up further versus previous forecast cycles. The current Rockies short wave ridging will build into the MO Valley tomorrow and continue to allow increased instability to push farther north over time. Weak waves will continue to pass through the flow keeping at least low PoPs in the forecast through at least Thursday with both peak heating and nocturnal convection possible. Eventually the ridge will build further northward and push Iowa fully in the warm sector with any low level convergence and baroclinicity sufficient for convective development to our north. However this will also allow heat and humidity to build closer to advisory criteria. The immediate concern is severe potential however. Elevated convection has already produced dime sized hail near Carson in 2-3K MUCAPEs and 35kts of effective shear. The best mixed layer conditions are farther south however where MLCAPEs quickly jump up to 2K+ j/kg. These conditions, along with the current 0-500m moisture convergence axis into northern MO and Bunkers supercell motion to the southeast, may all keep the best severe potential to our south. Weak NW winds into our southwest forecast area have dropped dewpoints and instability. Nevertheless the slightly elevated storms may still produce severe weather across southern IA. Supercells with large hail and damaging wind would be the primary threats, wind especially if it can become rooted lower, due to the effective shear and steep lapse rates aloft. The tornado potential for now with little 0-1km shear or SRH, or 0-3km CAPE. Locally heavy rain is possible as well, but storm motion and residence time should preclude much in the way of the flooding threat. Most convection allowing models are in agreement with the convection either dissipating or exiting southern Iowa by late evening, but there is also some hint that persistent theta-e advection may sustain weaker convection into the night. Tomorrow will start a two day period with lowered confidence as building heights result in an associated northward push of instability. The question over this span will be how much of a break, if any, there will be between sequential nocturnal and daytime heating convective episodes. For instance some models depict a Siouxland MCS advancing into IA during the day, which could limit the peak heating potential, while others show more of a break with the potential of more instability re-charge and allowance for the effective boundary ending up farther north. These uncertainties driven by mesoscale outflow questions repeat themselves Thursday into Thursday Night so confidence is low through this time span. Moderate to high instability will be in place keeping severe weather possible area wide, but the building heights will likely keep much of the more organized threat north. Regarding heavy rain and potentially flash flooding, this will increase Wed and Thu Nights with a persistent southwest low level jet and associated moisture convergence focused into IA. This should produce nocturnal convection at a minimum, even if not aided by lingering peak heating storms. The precipitable water values are not anomalously high with mainly shallow moisture in place, but even seasonal late June values are sufficient for heavy rains, especially coupled with deep warm cloud depths and weak mean winds as the ridge builds. The forecast drys out Friday through the weekend with heat becoming the primary weather story. Although not all elements are available for examination, the NBM nudge upward is difficult to argue with considering the warming pattern and breadth of guidance included in the NBM. This would push heat indices to the cusp of advisory criteria /105F/ over the weekend. Folks participating in, or planning, outdoor activities should be prepared to mitigate heat effects as this will be the first noted heat episode of the season. Confidence continues to be low early next week but at least some PoPs do return to the forecast by this time, mainly due to GFS and CMC influences which are more bullish on the ridge breakdown than the GEFS or ECMWF. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 635 PM CDT Tue Jun 25 2019 Main immediate concern is ongoing convection over the far south affecting mainly KOTM. Potential for some convection again later in the overnight, but confidence remains low at this time. Will monitor. Also, as warm front lifts north Wednesday more convective initiation expected between 18-22z over the north and have covered for now with VCSH...due to coverage and timing uncertainties. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Small AVIATION...REV
Hazardous weather outlook, Jun 25, 2:27 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 227 PM CDT Tue Jun 25 2019 IAZ004>007-015>017-023>028-033>039-044>048-057-058-261930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Audubon-Guthrie- 227 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible towards central Iowa this evening. A few storms may be strong, with lightning, hail and strong winds as the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday through Friday morning. There is growing confidence that severe weather might be possible over some part of the area Wednesday night into early Thursday morning. Periods of heavy rainfall may be possible during the overnight hours as well. Hot and humid conditions are expected Friday through Monday. Heat index values on Saturday and Sunday may near Heat Advisory criteria, as values in the low triple digits are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. IAZ049-050-059>062-070>075-081>086-092>097-261930- Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 227 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are possible late this afternoon through this evening. Lightning, large hail and damaging winds are the primary threats. A tornado or two is also possible, along with brief periods of heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday through Friday morning. There is growing confidence that severe weather might be possible over some part of the area Wednesday night into early Thursday morning. Hot and humid conditions are expected Friday through Monday. Heat index values on Saturday and Sunday may near Heat Advisory criteria, as values in the low triple digits are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening, especially across southern Iowa. Kotenberg
In the hours before
Local storm report, Jun 25, 7:07 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 2 SSE CENTERVILLE 40.71N 92.87W
06/25/2019 E1.25 INCH APPANOOSE IA PUBLIC
&&Local storm report, Jun 25, 7:13 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 6 SW DRAKESVILLE 40.73N 92.55W
06/25/2019 DAVIS IA PUBLIC
REPORT OF TREE DOWN ON POWER LINE IN WEST
GROVE - DELAYED REPORT VIA SOCIAL MEDIA,
TIME EST. VIA RADAR.
&&Local storm report, Jun 25, 7:26 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL LINEVILLE 40.59N 93.52W
06/25/2019 E1.00 INCH WAYNE IA PUBLIC
VIA SOCIAL MEDIA - DELAYED REPORT.
&&Local storm report, Jun 25, 7:39 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
739 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 NE HUMESTON 40.89N 93.46W
06/25/2019 E1.00 INCH WAYNE IA PUBLIC
VIA SOCIAL MEDIA - DELAYED REPORT.
&&Special weather statement, Jun 25, 7:49 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Des Moines IA 749 PM CDT Tue Jun 25 2019 IAZ096-097-260130- Appanoose IA-Davis IA- 749 PM CDT Tue Jun 25 2019 ...Winds in Excess of 40 mph and Dime to Penny Hail Possible... At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Lancaster, moving east at 50 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Moulton and Pulaski. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central and southeastern Iowa. LAT...LON 4070 9279 4071 9218 4060 9218 4059 9280 TIME...MOT...LOC 0048Z 272DEG 43KT 4063 9266 Kotenberg
Local storm report, Jun 25, 8:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
810 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 6 SE MURRAY 40.98N 93.88W
06/25/2019 E1.00 INCH CLARKE IA PUBLIC
VIA SOCIAL MEDIA - DELAYED REPORT.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:26 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 19 min |
| Jun 25, 7:49 PM CDT | Special Weather Statement | DMX | Davis | 41 min |
| Jun 25, 8:15 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 25 min |
| Jun 25, 8:49 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Union, Wayne | 56 min |
| Jun 25, 8:51 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass, Ringgold, Union | 39 min |
| Jun 25, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Monroe, Wayne | 49 min |
| Jun 25, 9:26 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass, Clarke, Decatur, Ringgold, Taylor and 1 more | 49 min |
| Jun 25, 9:43 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 29 min |
| Jun 25, 10:05 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Clarke, Decatur, Ringgold and 2 more | 40 min |
| Jun 25, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 50 min |
| Jun 25, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 33 min |
| Jun 25, 10:52 PM CDT | Special Weather Statement | DMX | Adams, Clarke, Decatur, Union | 83 min |
| Jun 25, 10:59 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Taylor, Union | 34 min |
| Jun 25, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 43 min |
| Jun 25, 11:05 PM CDT | Flash Flood Warning | DMX | Adams, Cass | 6 hr |
| Jun 25, 11:28 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Union | 47 min |
| Jun 25, 11:37 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 23 min |
| Jun 25, 11:54 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 27 min |
| Jun 26, 12:08 AM CDT | Flash Flood Warning | DMX | Adams, Ringgold, Union | 6 hr |
| Jun 26, 12:10 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Clarke, Ringgold, Union | 50 min |
| Jun 26, 12:17 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 43 min |
| Jun 26, 12:48 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 42 min |
| Jun 26, 1:00 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Union | 45 min |
| Jun 26, 1:23 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 52 min |
| Jun 26, 1:43 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.